Maine, 2020

High Wind in Maine, March 13, 2020

March 13, 2020 · NWS CAR · 1 event in 1 county or zone

Low pressure drew a cold front across the region through the afternoon into the evening of 13th. A strong low level jet moved along the Downeast coast in advance of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure drew a cold front across the region through the afternoon into the evening of 13th. A strong low level jet moved along the Downeast coast in advance of the front. Wind gusts along the Downeast coast generally ranged from 40 to 50 mph. However...a 63 mph wind gust was reported near Trescott in coastal Washington county. Trees were also reported down in the Trescott area. Scattered power outages occurred along the entire Downeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 13, 12:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 13, 12:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
152 PM EDT Fri Mar 13 2020

.SYNOPSIS...
Low pressure will approach the region today and move east
tonight. High pressure will build toward the region later
Saturday through Sunday, then move east on Monday. A frontal
system is expected to move into the region on Tuesday. High
pressure returns Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
145 PM Update:
No significant changes were made given recent reports lining up
reasonably well with the current forecast. Correlation
coefficient from KCBW shows a recent rapid northward trend in
the mixed precipitation line, with the line sitting across
northern Aroostook County in forecast zones 1 and 2.

Orgnl Disc: Most models cont to indicate the temp profile
initially being briefly cold enough for precip to start as sn
interior Downeast and Cntrl areas this morn. The question is how
long will sn hold out into the aftn hrs further N with the
onslaught of strong deep S/SE winds. Most models do indicate a
weak triple point low from the ern great lks tracking ovr the
Rgn late this aftn. If this does occur, it would cut-off some of
the llvl warming durg the core of the event, allowing more snfl
ovr Nrn areas before mixing with and chgng to sleet and rn mid
to late aftn.

We indicate a middle of the road fcst for snfl, matching
closely with WPC fcst estimates of snfl for our FA thru erly
eve when precip either ends or tapers to lgt sct sn shwrs. This
event will be accompanied by a few hrs of mdt to hvy precip
rates just ahead of the occluded front in the mid to late aftn
hrs when strong upper dynamics prevail just ahead of the upper
trof axis resulting in a storm total QPF of 0.50 to 0.75 in.

Out of abundance of caution, we xtnded the wntr wx adv SE a
little to include Nrn Piscataquis and NE Aroostook county with
Sfc-BL temps critical in determining were the cut-off between
sig snfl from little or none. Max snfl will likely reach 3 to
6 inches ovr far northern areas particularly over high terrain,
with snfl dropping off S and E.

Winds will also be fairly strong out of the S by this aftn,
with wind gusts reaching wind adv criteria alg the Downeast
coast as the 925-850mb llvl jet core alf crosses the area from
the W.

Steady precip early this evening will quickly taper to isold to
sct rn/sn shwrs by late evening behind the occluded front,
ending ovr Cntrl and Downeast areas by late tngt. Otherwise,
winds will cont breezy ovrngt, but not very cold with little if
any in the way of arctic air immediately avbl. Nrn areas will
be cloudier with isold to sct sn shwrs/flurries contg while
Cntrl/Downeast areas get clrg due to downsloping off the
Appalachians. Somewhat colder air begins to arrive to Nrn and
Wrn areas by daybreak Sat.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Warm boundary layer air and strong cold air advection aloft will
cause steep low-level lapse rates to 850mb and strong mixing
throughout the day. With 850mb winds over 40 kt, wind gusts as
high as 40 mph can be reasonably expected much of the day. With
a modest amount of CAPE near 850mb and available moisture, some
snow shower activity can be expected into early afternoon.
Mixing and west winds will likely produce some sunny periods,
but will go with mostly cloudy skies. Saturday will be warmest
day until well into next week with highs in the lower 30s north
and lower 40s for Bangor and Ellsworth. The winds continue
Saturday night as the massive 1050mb oozes southward out of
northern Canada. Cold air advection will ensure lows dropping
into the teens and low 20s. Sunday will feature below normal
temps in spite of some sunshine as 925mb temps drop towards -20C
in northern zones Sunday morning. Did adjust dew points lower
with the very dry air. Breezy conditions persist Sunday, but
gusts shouldn't reach more than 20-25 mph. The winds die off
Sunday night with a good shot for a steep radiation inversion
and subzero lows in northern zones.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The high moves directly over the area Monday with sunny skies,
but the cold air mass will still mean below normal highs.
Radiational cooling may occur early Monday night, but then
clouds increase ahead of a frontal system for Tuesday. This
system starts as a dry northern stream system, but may draw some
more moisture as it approaches with some progs showing a half
inch of QPF on the max end of the spectrum. Expect more snow in
the northern half of the area and rain for Bangor and Downeast.
The rain/snow line is likely to advance northward during the
day. All 13/00Z guidance now shows much more cold advection for
Wednesday and if the trend continues, will have to adjust highs
downward for Wednesday. This also affects the forecast later in
the week.  While the current forecast highlights the threat of
precipitation on Thursday...the cold high may push it back into
Thursday night. The end of the week will be unsettled as the
forecast area is caught between Arctic air mass north and a
powerful upper ridge off the SE US coast while southern stream
disturbances ride along a potentially large temp gradient.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM:
Tdy...LIFR-IFR at all TAF sites this aftn in sn, mixed sn/rn/ip,
and rn Downeast. Mdt to strong SSE winds and LLWS.

Tngt...Becmg VFR Downeast with MVFR clgs and ocnl vsbys with
isold to sct sn shwrs. Mdt W to NW winds.

SHORT TERM: Saturday into Monday night...VFR. Strong west wind
gusts...up to 40 kt...will occur Saturday.

Tuesday...Becoming IFR due to cigs and snow.  LLWS possible.

&&

.MARINE...
NEAR TERM: Gales continue for all of our waters til eve ahead
of low pres from the great lks followed by a lengthy SCA pd ovr
the inner bay/harbor waters late tngt behind the low ovrngt and
cont'd gales ovr our outer MZ waters. Kept close to blended wv
model guidance for fcst wv hts xcpt a little higher during and
just after the strongest winds this aftn.

SHORT TERM: Gales are expected on the outer waters Saturday.
SCA conditions follow into Sunday morning. The next SCA is
expected on Tuesday. The dominant wave group on Saturday will
transition from a long period south swell to wind-driven shorter
period southwesterlies.

&&

.TIDES/COASTAL FLOODING...
A relatively high astronomical tide this afternoon near 3PM
will coincide with a very strong southeasterly push of high
winds and seas. Surge seems a bit low based on these factors and
the overall water levels seem poised to exceed the king tides
earlier this week. ESTOFS seems much more reasonable than ETSS.
Minor coastal flooding, erosion and overwash can be expected.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 8 PM EDT this evening for
     MEZ001>004.
     Wind Advisory until 8 PM EDT this evening for MEZ029-030.
MARINE...Gale Warning until midnight EDT tonight for ANZ052.
     Gale Warning until 8 PM EDT Saturday for ANZ050-051.

&&

Near Term...MStrauser/VJN
Short Term...MCW
Long Term...MCW
Aviation...MStrauser/VJN/MCW
Marine...MStrauser/VJN/MCW
Tides/Coastal Flooding...MCW
Hazardous weather outlook, Mar 13, 2:30 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
330 AM EDT Fri Mar 13 2020

MEZ001-002-140730-
Northwest Aroostook-Northeast Aroostook-
330 AM EDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-140730-
Northern Somerset-Northern Piscataquis-
330 AM EDT Fri Mar 13 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-031-032-140730-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
330 AM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

A brief period of snow is expected this morning, followed by a
transition to mixed precipitation and then rain by afternoon, with
light if any snow and sleet accumulation prior to the changeover.
South winds will increase to gusts of 30 to 40 mph during the
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-140730-
Coastal Hancock-Coastal Washington-
330 AM EDT Fri Mar 13 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-140730-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
330 AM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-140730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
330 AM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Mar 13, 10:50 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1150 AM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     SNOW             3 NE MAPLETON           46.71N 68.12W
03/13/2020  M1.5 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&
Local storm report, Mar 13, 11:55 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1255 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             MILLINOCKET             45.66N 68.71W
03/13/2020  M1.0 INCH        PENOBSCOT          ME   TRAINED SPOTTER

&&
Local storm report, Mar 13, 11:59 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1259 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     SNOW             3 N GREENVILLE          45.50N 69.58W
03/13/2020  M2.5 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

&&
Local storm report, Mar 13, 12:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
115 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     SNOW             2 NNW ABBOT             45.21N 69.46W
03/13/2020  M1.3 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

&&
Local storm report, Mar 13, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     SNOW             1 N CARIBOU             46.88N 68.01W
03/13/2020  M2.3 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

&&
Local storm report, Mar 13, 1:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
233 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     SNOW             ISLAND FALLS            46.01N 68.27W
03/13/2020  M2.0 INCH        AROOSTOOK          ME   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
March 13, 2:00 PM EST to 7:00 PM EST
Where
Coastal Washington forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A 63 mph wind gust was reported near Trescott...along with downed trees.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878172.